Mississippi, 2001Flood in Mississippi, December 15 to 18, 2001
December 15 to 18, 2001 · NWS MEG · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 15, 2:00 PM CST, 6 hours earlier.
Area forecast discussion, Dec 15, 2:00 PM CST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
200 PM CST SAT DEC 15 2001
KNQA/KLZK RADARS SHOWING LARGE AREA OF RAIN ACROSS WRN AR WITH
ADDITIONAL DEVLEOPMENT ACROSS NRN LA AND NE TX. TEMPS RUNNING IN THE
50S ACROSS THE MID SOUTH W/ DWPTS IN THE L/M 40S.
MODELS HAVE HAD THEIR SHARE OF RUN TO RUN INCONSISTENCY OVER THE
PAST SEVERAL DAYS. THE 12Z ETA/NGM HAVE TRENDED TOWARD YDYS AVN
SOLUTION W/ ALL THREE MODELS NOW HITTING NE AR/MO BOOTHEEL THE
HARDEST W/ THE RAIN OVER THE NEXT 48 HRS. THE UPPER TROUGH ACROSS
THE FOUR CORNERS REGION THIS AFTN WILL MOVE EWD INTO THE SRN PLAINS
ON SUN. AHEAD OF THE TROUGH...GULF MOISTURE WILL RETURN RAPIDLY TO
THE REGION TONIGHT ON THE NOSE OF A 40-50 KT LLJ.
RAIN SHIELD ACROSS AR ALREADY AHEAD OF MODEL PROGS AND EXPECT RAIN
AND SCT TSRA TO OVERSPREAD MUCH OF THE REGION BY MRNG. THE LAST TO
SEE RAIN WILL BE NE MS WHICH WILL LIKELY HAVE TO WAIT UNTIL TMRW
AFTN. GIVEN U/L DIVERGENCE...STRONG THTE ADVECTION...AND SLOW
MOVEMENT OF THE SYSTEM...RAIN AMOUNTS COULD BE EXCESSIVE ONCE AGAIN.
1-3 INCHES (WITH HIGHER AMOUNTS ACROSS NE AR) LOOKS REASONABLE. WILL
CONTINUE CURRENT FFA W/ SOME ADJUSTMENT TO TIMING/WORDING IN THE
WATCH. AN FFA MAY BE NEEDED FOR TUP FOR SUN NGT...BUT WILL LIKELY
DEFER TO THE MID SHIFT FOR THAT.
W/ STRONG KINEMATICS AND INCREASING (ALTHOUGH SLIGHT) INSTABILITY...
WILL MENTION THUNDER EVERYWHERE FOR SUN/SUN NGT. GIVEN AMOUNT OF
FORCING...WE MAY WELL SEE A SQUALL LINE AHEAD THE FRONT SUN NGT.
LONGER TERM...EXPECT SLOW CLEARING ON MON W/ WRAPAROUND STRATOCU
LIKELY THROUGH AFTN. WILL KEEP CHC RAIN ALL AREAS FOR MON MRNG AND
ACROSS NE MS FOR MON AFTN. AFTER THAT...WX LOOKS FAIRLY BENIGN FOR
THE REMAINDER OF THE WORK WEEK.
MEM TC 050/061 051/054 036 157++
MKL TC 048/061 052/054 034 157++
JBR TE 047/056 046/050 034 15+++
TUP TR 051/065 057/060 037 1547+
.MEG...FLOOD WATCH NW 2/3RDS OF CWA TNT-SUN.
CBD
In the hours before
Special weather statement, Dec 15, 3:02 PM CST, 4 hours 58 minutes before
MSZ003>006-009-013>017-021>024-TNZ091-092-161000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
302 PM CST SAT DEC 15 2001
..ADDITIONAL HEAVY RAIN ON THE WAY...
ANOTHER STORM SYSTEM WILL BRING RAIN AND THUNDERSTORMS TO THE MID
SOUTH TONIGHT THROUGH SUNDAY NIGHT. SHOWERS AND THUNDERSTORMS WILL
BECOME LIKELY IN NORTHEAST MISSISSIPPI AND SOUTHEAST PORTIONS OF
WEST TENNESSEE ON SUNDAY WHILE WIDESPREAD RAIN AND SCATTERED
THUNDERSTORMS OCCUR TO THE NORTHWEST. SHOWERS AND THUNDERSTORMS
WILL BECOME MORE WIDESPREAD ACROSS NORTHEAST MISSISSIPPI AND
SOUTHEAST PORTIONS OF WEST TENNESSEE SUNDAY NIGHT WITH RAINFALL
AMOUNTS OF 1 TO 3 INCHES POSSIBLE BY EARLY MONDAY.
THIS ROUND OF RAINFALL WILL LIKELY CREATE RISES IN AREA RIVER LEVELS
ALONG WITH THE POTENTIAL FOR ADDITIONAL FLOODING. STAY TUNED TO NOAA
WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.SRH.NOAA.GOV/MEG
Flood, De Soto
- When
- December 15, 8:00 PM CST to December 18, 12:00 PM CST
- Where
- De Soto forecast zone
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.875, -89.992 (the zone’s center; the record gives no point)
A couple of roads were flooded after the emergency spillway from the Arkabutla Dam overflowed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Washington, December 15 to 16, 20011 death · $1.2 million · 52 kt wind · 6 events
- High Wind in California, December 15, 2001$30,000 · 50 kt wind · 2 events
- Flooding in Indiana, December 15 to 23, 20015 events
- Heavy Snow in Montana, December 15 to 17, 20014 events
- Heavy Snow in Washington, December 15 to 17, 20013 events
- High Wind in Oregon, December 15 to 16, 200170 kt wind · 3 events
- Heavy Snow in Idaho, December 15 to 17, 20013 events
- Blizzard and High Wind in Alaska, December 15 to 16, 200170 kt wind · 2 events
- Heavy Snow in Idaho, December 15 to 17, 20012 events
- High Wind in Montana, December 15, 200162 kt wind · 2 events
- Heavy Snow in Colorado, December 15, 20011 event
- High Wind in Nevada, December 15, 200155 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5275187.